It’s been three weeks since my hair transplant and am considering Rogaine especially to help regrow hair that was shaved for procedure. I have read about the initial shedding caused by starting to use minoxidil. Does shedding happen to everyone? How much shedding actually happens?
The shedding associated with Rogaine (or any of the other preventive hair loss medications) does not necessarily happen to everyone. I don’t know the percentages, but it’s definitely not 100%. Having said that, it is common. The shedding generally occurs during the first 3-4 months. After this, the previously shed hair should grow back thicker and a bit healthier than before (assuming these hairs were affected by male pattern baldness and you are a good responder to minoxidil).
The amount of shedding varies as well. It’s quite dramatic in some — and anxiety inducing as well! Others don’t report much aside from seeing a few more hairs in the shower or on the pillow in the morning.
Some believe the intensity of the shed is related to the response you will have to these preventive medications (meaning those who have a dramatic shed are “good responders” and should see a significant difference from the medication). I’m not sure if this is necessarily true, but it is important to remember that you could have an initial shed; most usually don’t advise stopping the medication based on the shedding alone; all hairs shed should grow back (hopefully stronger); and it usually takes a full 6-12 months to determine how well you respond to these preventive medications.
I recall you mentioning some concern about the scalp redness after your transplant, so I will throw in one more caveat about topical minoxidil: it can, in a noteworthy subset of patients, cause scalp redness and irritation. Especially the liquid (opposed to the foam) version. Just something to keep in mind in case the redness of the scalp is a big problem.
Hope this was helpful! Grow well.
~ Feller and Bloxham Hair Transplantation
To share ideas with other hair loss sufferers visit the hair loss forum and social community.